Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

July 29, 2016Madison County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 29, 2016, 2:17 PM EDT for Madison County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 2:17 PM EDT (18:17 UTC)
Expired
Jul 29, 2016, 3:00 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN

County Madison County, IN

The radar

The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS83 KIND 291817
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT FRI JUL 29 2016
 
INZ039-040-291900-
MADISON IN-HAMILTON IN-
217 PM EDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND
SOUTHERN MADISON COUNTIES UNTIL 300 PM EDT...

AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ANDERSON...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDERSON...PENDLETON...LAPEL...EDGEWOOD...WOODLAWN HEIGHTS...
COUNTRY CLUB HEIGHTS AND RIVER FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3996 8589 4013 8597 4021 8566 3999 8558
TIME...MOT...LOC 1817Z 250DEG 7KT 4007 8584 

$$

RYAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:51 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 29, 1:51 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
151 PM EDT FRI JUL 29 2016

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 353 AM EDT Fri Jul 29 2016

A remnant frontal zone remains across the area, and this combined
with occasional weak upper level disturbances will continue to
produce daily threats for thunderstorms in a warm and moist
airmass.

&&

.NEAR TERM /Rest of Today/...
Issued at 955 AM EDT Fri Jul 29 2016

Patchy fog and low stratus continue to impact parts of the region
this morning...especially to the NW of the Indy metro. Skies were
mostly sunny elsewhere. 1330Z temps were in the 70s.

Another day where multiple factors are supporting a setup for
increasing convection focused on the afternoon and early evening
hours. Low pressure located between KBMI and KLAF will drift
slowly east into north central Indiana through the course of the
day. Diffuse frontal boundary extending southwest from the low
combined with multiple remnant outflow boundaries from convection
Thursday will serve as table setters for scattered storms as
convective temps are reached by mid afternoon in the moist
unstable airmass. An approaching wave aloft over southern Iowa and
northern Missouri will help enhance convective development as
well. Peaking at 40-50 pops for the second half of the afternoon
into early evening looks quite reasonable.

As was the case on Thursday...the primary impact from storms will
be soaking rains and localized flooding from slow moving cells.
The presence of the surface low and arrival of the wave aloft
along with sharper low level lapse rates may help to produce
slightly better organization to storms later this afternoon with
model soundings supporting potential for locally damaging wind
gusts out of stronger cells as cores aloft collapse. In general
though...anticipate subsevere storms moving in a sluggish and
erratic manner.

High temps will warm into the mid 80s in most areas again today.
Zone and grid updates out.

&&

.SHORT TERM /Tonight through Sunday night/...
Issued at 353 AM EDT Fri Jul 29 2016

Little will change during the first part of the weekend as the
remnant frontal zone and numerous convective outflow boundaries
will remain in the region. Will require daily low chances for
storms, same as in recent days. Chances will be somewhat lower
late in the weekend as the frontal zone makes some progress
southward and surface high pressure nudges into the area.

Consensus temperatures again appeared reasonable but did make some
minor upward adjustments on highs as models are likely overdoing
extent of precip coverage.

&&

.LONG TERM /Monday night through next Friday/...

Issued at 143 PM EDT Fri Jul 29 2016

Ensembles in good agreement in building heat ridge northeast into
the Midwest and Ohio Valley towards the middle of next week. Will
keep PoPs going through Tuesday night as warm advection develops
across the area.

There may a relative lull in the convective threat by Wednesday
and Thursday as the air mass may get capped off under the building
ridge. By next Friday, ensembles suggest a rather strong short
wave trough may move through the northern Midwest and northern
Great Lakes. This may drag a front into the local area by then, so
convective threat will increase again at that time.

&&

.AVIATION /Discussion for the 291800Z TAFS/...
Issued at 1235 PM EDT Fri Jul 29 2016

Weak surface low over northeast Illinois and an associated surface
trough near the Illinois state line will result in scattered
convection this afternoon and early evening. Confidence remains
low at this time for direct impacts at the terminals. Brief IFR
visibility restrictions in the heavier cells. CB bases around 020.
Convective threat expected to diminish by 300000Z-300100Z as these
features drift off to the east of the terminals.

Otherwise, lingering high moisture content in the air mass
combined with little wind supports fog development and associated
visibility restrictions after dark. Pattern supports fairly
widespread IFR/LIFR conditions in low clouds and fog after
300600Z.

Outside of convective areas, surface winds less than 7 kts through
this evening.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...RYAN
SHORT TERM...NIELD
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Jul 29, 9:42 AM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EDT FRI JUL 29 2016

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
942 AM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: PATCHY FOG AND SCATTERED THUNDERSTORMS ARE EXPECTED.

HAZARDS: REDUCED VISIBILITIES IN FOG. LIGHTNING...HEAVY
RAIN...LOCALIZED FLOODING AND ISOLATED DAMAGING WINDS FROM
THUNDERSTORMS.

TIMING: PATCHY FOG THROUGH MID MORNING. STORMS POSSIBLE
THROUGHOUT THE DAY AND NIGHT.

DISCUSSION: A STALLED FRONTAL BOUNDARY INTERACTING WITH UPPER
WAVES WILL BRING THUNDERSTORMS TO THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS FOR MOST AREAS
THROUGH WEDNESDAY. AT THIS TIME THERE IS NOT A THREAT FOR
WIDESPREAD SEVERE STORMS. HEAVY RAIN AND LOCALIZED
FLOODING...ALONG WITH LIGHTNING...WILL BE THE MAIN THREATS.

DISCUSSION: A STALLED FRONTAL BOUNDARY WILL KEEP CHANCES FOR
THUNDERSTORMS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT STORM IMPACTS AND
RAINFALL AMOUNT REPORTS WOULD BE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jul 29, 2:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT FRI JUL 29 2016

INZ039-040-291900-
MADISON IN-HAMILTON IN-
217 PM EDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND
SOUTHERN MADISON COUNTIES UNTIL 300 PM EDT...

AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ANDERSON...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDERSON...PENDLETON...LAPEL...EDGEWOOD...WOODLAWN HEIGHTS...
COUNTRY CLUB HEIGHTS AND RIVER FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3996 8589 4013 8597 4021 8566 3999 8558
TIME...MOT...LOC 1817Z 250DEG 7KT 4007 8584

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:41 PM EDTAreal Flood AdvisoryINDHamilton, Madison2 hr
Jul 29, 4:46 PM EDTAreal Flood AdvisoryINDRandolph119 min
Jul 29, 5:20 PM EDTAreal Flood AdvisoryINDHancock, Marion115 min
Jul 29, 7:13 PM EDTAreal Flood WarningINDHancock, Marion2 hr

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.